Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Facial Wasting/Does Everone Get This at Some Point?
Jan 22, 2002

Hello doctor(s). I am taking Viracept and Combivir for 2 years. My biggest fear is facial wasting. Of course I fear sickness, but I am aware I take drugs to prevent that and try hard to mentally take care of myself. I am not sure if I fear more dying or walking around with a sign that says "I have AIDS look at me". My question is consisted of a few parts. First, I feel like I am seeing some changes in my facial structure. I see the sockets around my eyes more exposed and feel like my cheeks are softer to the touch and more creased. My friends say Ilook very healthy and I am imagining it. Could this be possible and can this just also be apart of the natural aging process? Also, does facial wasting happen to all people on HIV meds? I know the "D" class of drugs seems to expose it more, but does everyone on thse D drugs end of with facial wasting? I just woule like to think that I may never get this side effect and that I can fall into a large percentage that does not decay or have "the look". It is almost like you become somewhat deformed and quite honestly it terrifies me.. Thanks doctors; you all are very helpful to people who do live with fear..

Jason

Response from Ms. Fields-Gardner

Hi Jason!

At this point it doesn't look like all people on anti-HIV medications will experience facial wasting. Facial fat wasting has spurred a lot of discussion and ideas about what may cause it and what may be used to effectively treat it.

Several surgical techniques are under study and are being used in day-to-day clinical practice. Which is best seems to depend on who you talk to. There are a couple of studies that are just starting using the oral antidiabetic medication rosiglitazone (Avandia) to see if there is an improvement in the arms and face levels of fat under the skin.

If you want a more objective measure of your facial fat, especially if you think that your own evaluation may be influenced by your concern, you can have some facial measures taken.

One of the simplest methods is to measure some areas of the face with fat-fold "calipers" that are often used to measure fat under the skin in other areas of the body. Find a dietitian in your area that owns a pair of these. The areas we are currently measuring for "fat-folds" include just to the right side of the edge of your mouth, in the middle of your mandible (jaw bone) on the right side of your face, and on the apple of your cheek.

There are methods for these measurements with pictures online for health professionals. Once you find the dietitian to measure you, get back to me and I can forward the information on measurement technique to you and your dietitian. Best wishes in your efforts!


Previous
weight issues
Next
Eat Certain Foods??

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement